Alert archive / Oregon / Red Flag Warnings in 2008
Red Flag Warning 10, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 18, 2008, 2:01 PM PDT for 7 counties in Oregon. It took effect at Aug 18, 2008, 4:00 PM PDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2008, 2:01 PM PDT (21:01 UTC)
- In effect from
- Aug 18, 2008, 4:00 PM PDT
- Expired
- Aug 19, 2008, 3:00 AM PDT
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Josephine County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:00 PM PDT | HAIL 1.75 | 10 Se Oakridge, OR | |
| Aug 18, 6:51 PM PDT | HEAVY RAIN 0.4 | 1 Nw Ashland, OR | RAIN WITH THUNDERSTORM OCCURRED BETWEEN 530 PM AND 605 PM PDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -401 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KMFR 182101 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 201 PM PDT MON AUG 18 2008 ORZ617-621>625-190515- /O.NEW.KMFR.FW.W.0010.080818T2300Z-080819T1000Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 201 PM PDT MON AUG 18 2008 ...RED FLAG WARNING IN EFFECT UNTIL 3 AM PDT TUESDAY FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN FIRE WEATHER ZONES 617...621...622...623...624...625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 3 AM PDT TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LASTING INTO LATE TONIGHT. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ PETRUCELLI
2 follow-up statements
000 WWUS86 KMFR 190420 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 920 PM PDT MON AUG 18 2008 ORZ625-190530- /O.CAN.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/ SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 920 PM PDT MON AUG 18 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS ARE EXPECTED TO STAY WEST OF THE MAJORITY OF ZONE 625 TONIGHT. $$ ORZ617-621>624-191000- /O.CON.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- 920 PM PDT MON AUG 18 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN FIRE WEATHER ZONES 617 621 622 623 AND 624... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY FOR SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING AND DRY FUELS IN FIRE WEATHER ZONES 617 621 622 623 AND 624. THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY THIS EVENING. SOME INCREASE IN COVERAGE IS EXPECTED LATER TONIGHT HOWEVER AS AN UPPER TROUGH MOVES IN. ACTIVITY SHOULD STAY MAINLY ALONG AND EAST OF THE CASCADES...SO THE WESTERN PORTIONS OF ZONES 617 621 AND 622 ARE AT LEAST THREAT. LIGHTNING STRIKES IN COMBINATION WITH DRY FUEL CONDITIONS WILL POSE A SIGNIFICANT THREAT FOR NEW FIRE STARTS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW OR WILL OCCUR SHORTLY...WHICH CAN CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ STAVISH
000 WWUS86 KMFR 190952 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 252 AM PDT TUE AUG 19 2008 ORZ617-621>624-191100- /O.EXP.KMFR.FW.W.0010.000000T0000Z-080819T1000Z/ UMPQUA NATIONAL FOREST-SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY- SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT- WINEMA NATIONAL FOREST- 252 AM PDT TUE AUG 19 2008 ...RED FLAG WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... THE RED FLAG WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING. CURRENTLY THERE IS NO THUNDERSTORM ACTIVITY IN THE WARNING AREA. IF ANY DO DEVELOP...COVERAGE WILL BE ISOLATED. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ STOCKTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 9:10 AM PDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 18, 9:10 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 910 AM PDT MON AUG 18 2008 .DISCUSSION...EARLY MORNING ROUND OF CONVECTION IS EXITING NORTHEAST WITH A DECENT LINE EXTENDING FROM EASTERN MODOC COUNTY UP THROUGH LAKE COUNTY. CLEARING BEHIND THESE WILL ALLOW HEATING AHEAD OF THE NEXT SHORT WAVE VISIBLE ON SATELLITE THAT WILL MOVE THROUGH EARLY IN THE AFTERNOON...KICKING UP THE NEXT ROUND OF CONVECTION. THE GFS CONTINUES TO HAVE NEGATIVE LIS EXTENDING DOWN INTO WESTERN SISKIYOU COUNTY AT 0Z AND HAVE UPDATED TO BRING AREAS OF ISOLATED THUNDERSTORMS INTO THAT AREA AS WELL AS THE WEST SIDE DOWN WIND OF THE SOUTHERLY 700 MB FLOW. .PREVIOUS DISCUSSION...CONVECTIVE ACTIVITY GRADUALLY DECREASED LATE SUNDAY EVENING INTO EARLY THIS MORNING BUT IT IS EXPECTED TO INCREASE AGAIN THIS MORNING AS A SHORTWAVE OFFSHORE FROM CAPE MENDOCINO NEAR 40N 127W SWINGS NORTH TO NORTHEAST TOWARD THE SOUTHERN OREGON COAST. THIS IS A MORE HIGHLY AMPLIFIED/DEEPER AND THUS ALSO SLOWER PATTERN FOR THE FIRST WAVE OF THE OFFSHORE UPPER LEVEL TROUGH THAN WAS DEPICTED IN EARLIER MODEL RUNS. NORMALLY...THIS WOULD ALSO RESULT IN A NEEDED BUMP UP TO HIGH TEMPERATURES BUT THIS WILL BE OFFSET BY AN INCREASE IN CLOUD COVER BY LATE MORNING THROUGH THE EARLY EVENING. ON TUESDAY THE WEAK UPPER LOW WILL MOVE INLAND WHILE A MUCH STRONGER UPPER LOW MOVES TOWARD THE COAST OF BRITISH COLUMBIA. IT WILL BE COOLER AND MORE MOIST WITH AN ONSHORE PUSH AND SLIGHT CHANCE OF COASTAL SHOWERS AS THE MID AND UPPER LEVEL FLOW SHIFTS FROM SOUTHERLY TO WESTERLY. IN COORDINATION WITH NEIGHBORING OFFICES...I HAVE RAISED THE PROBABILITY OF RAIN FOR WEDNESDAY. STILL IN QUESTION ARE THE AMOUNTS ON THE WEST SIDE AND WHETHER RAIN WILL FALL ACROSS MUCH OF THE AREA EAST OF THE CASCADES OR NOT...BUT THE PROBABILITY OF AT LEAST SOME RAIN ON THE WEST SIDE IS HIGH AS THIS IS SEVERAL MODEL RUNS IN A ROW NOW WITH AN ANOMALOUSLY STRONG COLD FRONT MOVING ACROSS OREGON AND NORTHERN CALIFORNIA. INLAND HIGHS MAY BE AS MUCH AS 30 DEGREES LOWER THAN THEY WERE LAST FRIDAY. ONSHORE FLOW WILL CONTINUE THURSDAY BUT CONDITIONS WILL BEGIN TO TRANSITION BACK TOWARD NORMAL AS A RIDGE BEGINS TO BUILD OVER THE EASTERN PACIFIC. THE RIDGE WILL BRING WARMING AND DRYING FRIDAY INTO NEXT WEEKEND. THE GFS AND ECMWF MODEL SOLUTIONS DIVERGE SUNDAY. I HAVE LEANED TOWARD THE SLOWER...WARMER...MORE STABLE ECMWF SOLUTION FOR DAY 7. && .AVIATION...AREAS OF MVFR ALONG THE COAST. ALSO...A CHANCE OF SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION THROUGH THIS EVENING WITH GUSTY WINDS TO 40 KT. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. DW
Hazardous weather outlook, Aug 17, 11:07 PM PDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1107 PM PDT SUN AUG 17 2008 CAZ080>085-ORZ021>031-181300- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 1107 PM PDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:57 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 48 min |
| Aug 17, 11:28 PM PDT | Marine Weather Statement | MFR | 9 hr | |
| Aug 18, 2:46 PM PDT | Gale Watch | MFR | 12 hr | |
| Aug 18, 2:46 PM PDT | Hazardous Seas Watch | MFR | 12 hr |
Nearby
Red Flag Warnings in Oregon, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.